Advertisement

Proton pump inhibitors and risk of hypomagnesemia

      Proton pump inhibitors (PPIs) are among the most commonly prescribed medicines and overuse is widespread in both primary and secondary care [
      • Forgacs I.
      • Loganayagam A.
      Overprescribing proton pump inhibitors.
      ]. Although generally well tolerated, PPIs can cause serious adverse reactions, such as community-acquired pneumonia, Clostridium difficile diarrhea [
      • Johnson D.A.
      • Oldfield E.C.
      Reported side effects and complications of long-term proton pump inhibitor use: dissecting the evidence.
      ] or hip fractures [
      • Targownik L.E.
      • Lix L.M.
      • Metge C.J.
      • Prior H.J.
      • Leung S.
      • Leslie W.D.
      Use of proton pump inhibitors and risk of osteoporosis related fractures.
      ,
      • Yang Y.X.
      • Metz D.C.
      Safety of proton pump inhibitor exposure.
      ] and have been reported to increase all-cause mortality [
      • Maggio M.
      • Corsonello A.
      • Ceda G.P.
      • Cattabiani C.
      • Lauretani F.
      • Buttò V.
      • et al.
      Proton pump inhibitors and risk of 1-year mortality and rehospitalization in older patients discharged from acute care hospitals.
      ]. PPI-associated hypomagnesemia is a rare but potentially life-threatening side-effect that has recently emerged as a consequence of their massive use, but the prevalence has not been established [
      • Furlanetto T.W.
      • Faulhaber G.A.
      Hypomagnesemia and proton pump inhibitors: below the tip of the iceberg.
      ,
      • Cundy T.
      • Mackay J.
      Proton pump inhibitors and severe hypomagnesaemia.
      ,
      • Zipursky J.
      • Macdonald E.M.
      • Hollands S.
      • Gomes T.
      • Mamdani M.M.
      • Paterson J.M.
      • et al.
      Proton pump inhibitors and hospitalization with hypomagnesemia: a population-based case–control study.
      ]. Long duration of PPI use has been suggested as a probable risk factor, but causality has not been established. No single indication for PPI use or dosage has been associated with hypomagnesemia and the risk of concomitant consumption of diuretics, which could contribute to the development of hypomagnesemia [
      • Cundy T.
      • Mackay J.
      Proton pump inhibitors and severe hypomagnesaemia.
      ,
      • Zipursky J.
      • Macdonald E.M.
      • Hollands S.
      • Gomes T.
      • Mamdani M.M.
      • Paterson J.M.
      • et al.
      Proton pump inhibitors and hospitalization with hypomagnesemia: a population-based case–control study.
      ], is also not clear.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to European Journal of Internal Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Forgacs I.
        • Loganayagam A.
        Overprescribing proton pump inhibitors.
        BMJ. 2008; 336: 2-3
        • Johnson D.A.
        • Oldfield E.C.
        Reported side effects and complications of long-term proton pump inhibitor use: dissecting the evidence.
        Clin Gastroenterol Hepatol. 2013; 11: 458-464
        • Targownik L.E.
        • Lix L.M.
        • Metge C.J.
        • Prior H.J.
        • Leung S.
        • Leslie W.D.
        Use of proton pump inhibitors and risk of osteoporosis related fractures.
        CMAJ. 2008; 179: 319-326
        • Yang Y.X.
        • Metz D.C.
        Safety of proton pump inhibitor exposure.
        Gastroenterology. 2010 Oct; 139: 1115-1127
        • Maggio M.
        • Corsonello A.
        • Ceda G.P.
        • Cattabiani C.
        • Lauretani F.
        • Buttò V.
        • et al.
        Proton pump inhibitors and risk of 1-year mortality and rehospitalization in older patients discharged from acute care hospitals.
        JAMA Intern Med. 2013; 173: 518-523
        • Furlanetto T.W.
        • Faulhaber G.A.
        Hypomagnesemia and proton pump inhibitors: below the tip of the iceberg.
        Arch Intern Med. 2011 Aug 8; 171: 1391-1392
        • Cundy T.
        • Mackay J.
        Proton pump inhibitors and severe hypomagnesaemia.
        Curr Opin Gastroenterol. 2011; 27: 180-185
        • Zipursky J.
        • Macdonald E.M.
        • Hollands S.
        • Gomes T.
        • Mamdani M.M.
        • Paterson J.M.
        • et al.
        Proton pump inhibitors and hospitalization with hypomagnesemia: a population-based case–control study.
        PLoS Med. 2014; 11
        • Park C.H.
        • Kim E.H.
        • Roh Y.H.
        • Kim H.Y.
        • Lee S.K.
        The association between the use of proton pump inhibitors and the risk of hypomagnesemia: a systematic review and meta-analysis.
        PLoS One. 2014 Nov; 13: 9(11)
        • Pastorino A.
        • Greppi F.
        • Bergamo D.
        • Versino E.
        • Bo M.
        • Pezzilli M.S.
        • et al.
        Proton pump inhibitors and hypomagnesemia in polymorbid elderly adults.
        J Am Geriatr Soc. 2015 Jan; 63: 179-180